Recurrent palmar-plantar erythrodysaesthesia following high-dose cytarabine treatment for acute lymphoblastic leukemia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Palmar-plantar erythrodysaesthesia (PPE) is an uncommon cutaneous complication of cytotoxic chemotherapy which generally presents as a painful erythema involving the palms and soles. It has been suggested that PPE caused by cytarabine does not recur with subsequent cytarabine re-challenge. We report a patient with recurrent, increasingly severe episodes of PPE, ultimately complicated by a severe bullous eruption, following successive cycles of high-dose cytarabine for the treatment of acute lymphoblastic leukaemia. Contrary to previous recommendations, our experience cautions against the further use of high-dose cytarabine in patients who develop PPE, and is a timely reminder of the potential toxicity of this agent, which is now increasingly being used as first-line treatment in the management of haematologic malignancies.

publication date

  • November 2002